Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 

 

Recovering plane curves from their bitangents


Authors: Lucia Caporaso and Edoardo Sernesi
Journal: J. Algebraic Geom. 12 (2003), 225-244
DOI: https://doi.org/10.1090/S1056-3911-02-00307-7
Published electronically: October 17, 2002
MathSciNet review: 1949642
Full-text PDF

Abstract | References | Additional Information

Abstract: We prove that a general complex projective plane quartic curve is uniquely determined by its 28 bitangent lines. A similar property (called theta-property in the paper) is proved for a general singular quartic having $\delta=1,\dots,4$ double points with respect to its set of generalized bitangents (suitably defined). The proofs are by degeneration.


References [Enhancements On Off] (What's this?)

  • [AF1] Aluffi, P. - Faber, C.: Plane curves with small linear orbits II. International J. of Math. 11 (2000), 591-608.
  • [AF2] Aluffi, P. - Faber, C.: Linear orbits of arbitrary plane curves. Mich. Math. J. (W.Fulton issue) 48 (2000), 1-37.
  • [ACGH] Arbarello - Cornalba - Griffiths - Harris: Geometry of Algebraic Curves, I. Grund. series, vol. 267, Springer.
  • [E-Ch] Enriques, F. - Chisini, O.: Teoria geometrica delle equazioni e delle funzioni algebriche, vol. I. Zanichelli, Bologna 1929.
  • [H] Harris, J.: Theta-characteristics on algebraic curves. Trans. AMS 271 (1982), pp. 611-638.
  • [K-W] Krazer, A. - Wirtinger, W.: Abelsche Funktionen und Allgemeine Thetafunktionen. Enc. d. Math. Wiss. II B 7, Leipzig 1921.
  • [GIT] Mumford, D. - Fogarty, J. - Kirwan, F.: Geometric Invariant Theory. (Third edition) E.M.G. 34 Springer 1994.
  • [S] Segre, C.: Le molteplicità nelle intersezioni delle curve piane algebriche con alcune applicazioni ai principii della teoria di tali curve. Giornale di Matematiche 36 (1898), 1-50. Opere, vol. I, 380-429.
  • [W] Walker, R.J.: Algebraic Curves. Princeton U.P. 1950.
  • [Z] Zariski, O.: Dimension-theoretic characterization of maximal irreducible algebraic systems of plane nodal curves of a given order $n$ and with a given number $d$ of nodes. Am. J. Math. 104 (1982), pp. 209-226.


Additional Information

Lucia Caporaso
Affiliation: Università degli Studi del Sannio, Benevento, Italy; Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Address at time of publication: Dipartimento di Matematica, Università Roma Tre, L.Go S.L. Murialdo 1, 00146 Roma, Italy
Email: caporaso@math.mit.edu, caporaso@matrm3.mat.uniroma3.it

Edoardo Sernesi
Affiliation: Dipartimento di Matematica, Università Roma Tre, L.Go S.L. Murialdo 1, 00146 Roma, Italy
Email: sernesi@matrm3.mat.uniroma3.it

DOI: https://doi.org/10.1090/S1056-3911-02-00307-7
Received by editor(s): September 15, 2000
Published electronically: October 17, 2002

Journal of Algebraic Geometry
The Journal of Algebraic Geometry
is sponsored by the Department of Mathematical Sciences
of Tsinghua University
and is distributed by the American Mathematical Society
for University Press, Inc.
Online ISSN 1534-7486; Print ISSN 1056-3911
© 2017 University Press, Inc.
Comments: jag-query@ams.org
AMS Website